Louisiana, 2009Damaging Winds in Louisiana, August 6, 2009
August 6, 2009 · NWS SHV · 8 events in 4 counties and zones
An upper ridge centered over west Texas and eastern New Mexico allowed for a disturbance to ride around the eastern/southeastern periphery and kick off showers and thunderstorms. The storms initially developed over extreme northeast Louisiana and propagated southwestward.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper ridge centered over west Texas and eastern New Mexico allowed for a disturbance to ride around the eastern/southeastern periphery and kick off showers and thunderstorms. The storms initially developed over extreme northeast Louisiana and propagated southwestward. They entered Ouachita, Caldwell, and LaSalle Parishes and continued west southwestward. A substantial cold pool developed and storms became linear (oriented N-S) and began riding the outflow, propagating due west. Storms moved across northwest Louisiana and into east Texas, producing wind damage along the line. This line of storms finally died over Rusk County in eastern Texas. One more storm developed in Angelina County along what appeared to be the outflow boundary, but died soon after sunset.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 6, 9:50 AM CST, 1 hour 20 minutes earlier.
Area forecast discussion, Aug 6, 9:50 AM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1050 AM CDT THU AUG 6 2009
.DISCUSSION...
KSHV RADAR SHOWS SHOWERS AND THUNDERSTORMS PROPAGATING SWWD INTO
CENTRAL AND NRN LA...AROUND THE ERN PERIPHERY OF THE RIDGE. WITH
CAPE VALUES NEAR 3000 J/KG...ISOLATED SEVERE STORMS CANNOT BE
RULED OUT. MODELS INDICATE THE RIDGE CONTINUING ITS BUILD TO THE E
TODAY...ESPECIALLY DURING THE EVENING HOURS. THIS COUPLED WITH THE
LOSS OF DAYTIME HEATING WILL LIKELY END ANY REMAINING CONVECTION.
FOR NOW...IT APPEARS THAT SHOWERS AND THUNDERSTORMS WILL BE ABLE
TO CONTINUE ON THEIR SWWD TRACK. THUS WILL RAISE POPS AND LOWER
MAX TEMPS OVER CENTRAL AND NRN LA FOR THIS AFTERNOON. ALSO WILL
TWEAK SKY GRIDS A BIT. OTHERWISE...WILL LEAVE THE CURRENT FORECAST
AS IS. /12/
&&
.AVIATION...
LOW CLOUDS AND FOG THIS MORNING TRYING TO HANG ON ACROSS SOUTHWEST
ARKANSAS AND INTO ADJACENT SECTIONS OF NORTHEAST TEXAS. STARTING TO
SO SOME IMPROVEMENT SO WILL GRADUALLY DECREASE THE FOG AND LOWER
CEILINGS WITH AMENDMENTS UNTIL THE NEW TAF ISSUANCE TIME. BY 06/18Z
EXPECT THE MAJORITY OF THE FOG AND IFR TO BE GONE. HOWEVER WILL KEEP
THE MVFR OVER PARTS OF NORTH CENTRAL LOUISIANA IN WAKE OF THE
SHOWERS AND THUNDERSTORMS SPREADING SOUTHWEST THROUGH THE DELTA
REGION THIS MORNING. THUNDERSTORMS WILL BE AFFECTING PARTS OF NORTH
CENTRAL LOUISIANA ALONG AND NEAR A MONROE/KMLU TO NATCHITOCHES/KIER
LINE THROUGH THE LATE MORNING INTO THE AFTERNOON. WILL CARRY A
MENTION OF THUNDERSTORMS/OR CB IN THE TERMINAL FORECAST FOR KMLU.
MAY ALSO HAVE TO MENTION FOR KLFK TOO WITH DISTURBANCE ROUNDING THE
SOUTHEAST SIDE OF THE UPPER RIDGE OF HIGH PRESSURE ALOFT.
OTHERWISE...VFR CONDITIONS SHOULD BE THE DOMINANT CATEGORY THROUGH
THE DAY ACROSS MOST OF NORTHEAST TEXAS. UPPER RIDGE AXIS MIGRATES
EASTWARD TONIGHT INTO FRIDAY WITH VFR CONDITIONS PREVAILING FOR MOST
TERMINAL SITES...BUT MAY CARRY SOME MORNING FOG/BR AROUND 07/10Z TO
07/13Z FOR KELD...KMLU...KTXK. /06/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 95 75 97 74 96 / 20 10 0 0 10
MLU 95 71 97 72 96 / 40 10 0 0 10
DEQ 95 72 96 73 96 / 20 10 0 0 10
TXK 95 73 96 75 96 / 20 10 0 0 10
ELD 94 70 96 72 96 / 20 0 0 0 10
TYR 97 75 97 76 96 / 20 10 0 0 10
GGG 96 74 97 73 97 / 20 10 10 0 10
LFK 97 74 97 73 97 / 20 20 10 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
12/06
Hazardous weather outlook, Aug 6, 10:23 AM CST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1123 AM CDT THU AUG 6 2009
ARZ050-051-059>061-070>073-LAZ001>004-010-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>153-165>167-071215-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-DE SOTO-
MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-
UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-
NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
1123 AM CDT THU AUG 6 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST
OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT...
ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AS AN
UPPER LEVEL DISTURBANCE PASSING THROUGH THE REGION INTERACTS WITH
AVAILABLE MOISTURE. SOME OF THE STORMS MAY BECOME STRONG...WITH
GUSTY WINDS AND SMALL HAIL BEING THE PRIMARY THREAT. SHOWERS AND
THUNDERSTORMS SHOULD DIMINISH SHORTLY AFTER SUNSET...AS UPPER
LEVEL HIGH PRESSURE BUILDS IN...AND DAYTIME HEATING IS LOST.
UPPER LEVEL HIGH PRESSURE WILL CONTINUE ACROSS THE REGION TODAY.
AFTERNOON HIGH TEMPERATURES WILL REACH THE MIDDLE 90S ACROSS THE
FOUR STATE REGION. THIS WILL COMBINE WITH A MOIST AIRMASS TO ALLOW
FOR HEAT INDEX VALUES TO APPROACH 100 DEGREES TODAY. INDIVIDUALS
WORKING OUTDOORS SHOULD TAKE PRECAUTIONS TO PROTECT THEMSELVES
FROM HEAT RELATED ILLNESSES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
UPPER LEVEL HIGH PRESSURE WILL CONTINUE ACROSS THE REGION THROUGH
SATURDAY. HIGH TEMPERATURES ARE FORECAST TO BE IN THE MIDDLE TO
UPPER 90S THROUGH SATURDAY. THESE AFTERNOON HIGH TEMPERATURES...
COMBINED WITH A VERY MOIST AIRMASS...WILL ALLOW FOR HEAT INDEX
VALUES TO APPROACH 100 TO 105 DEGREES THROUGH SATURDAY.
INDIVIDUALS WORKING OUTDOORS SHOULD TAKE PRECAUTIONS TO PROTECT
THEMSELVES FROM HEAT RELATED ILLNESSES. OTHERWISE...AFTERNOON
SHOWERS AND THUNDERSTORMS WILL BE ON THE INCREASE LATE IN THE
WEEKEND THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL SHOULD NOT BE NEEDED TODAY OR TONIGHT.
LAZ005-006-011>014-017>022-071215-
LINCOLN-UNION LA-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-
1123 AM CDT THU AUG 6 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA AND NORTHWEST LOUISIANA.
.DAY ONE...TODAY AND TONIGHT...
STRONG THUNDERSTORMS MAY AFFECT PARTS OF NORTHERN AND CENTRAL
LOUISIANA TODAY...AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH THE
AREA. DAMAGING WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING WILL
BE THE MAIN THREATS WITH THESE STORMS. HOWEVER...LARGE HAIL CANNOT
BE RULED OUT. THUNDERSTORMS SHOULD DIMINISH SHORTLY AFTER
SUNSET...AS UPPER LEVEL HIGH PRESSURE BUILDS IN...AND DAYTIME
HEATING IS LOST.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
UPPER LEVEL HIGH PRESSURE WILL CONTINUE ACROSS THE REGION THROUGH
SATURDAY. HIGH TEMPERATURES ARE FORECAST TO BE IN THE MIDDLE TO
UPPER 90S THROUGH SATURDAY. THESE AFTERNOON HIGH TEMPERATURES...
COMBINED WITH A VERY MOIST AIRMASS...WILL ALLOW FOR HEAT INDEX
VALUES TO APPROACH 100 TO 105 DEGREES THROUGH SATURDAY.
INDIVIDUALS WORKING OUTDOORS SHOULD TAKE PRECAUTIONS TO PROTECT
THEMSELVES FROM HEAT RELATED ILLNESSES. OTHERWISE...AFTERNOON
SHOWERS AND THUNDERSTORMS WILL BE ON THE INCREASE LATE IN THE
WEEKEND THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL MAY BE NEEDED TODAY OR TONIGHT.
12
Thunderstorm Wind, Winn
- When
- August 6, 11:10 AM CST
- Where
- Winn County, 0.91 mi SW of Jordon Hill
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.840, -92.540
A tree was downed at Hwy. 84 at mile marker 86 southeast of Winnfield, Louisiana.
Thunderstorm Wind, Winn
- When
- August 6, 12:13 PM CST
- Where
- Winn County, 4.84 mi S of Calvin
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.900, -92.780
Trees were downed along Hwy. 84 south of Calvin, Louisiana.
Thunderstorm Wind, Bienville
- When
- August 6, 1:00 PM CST
- Where
- Bienville County, 0.91 mi SW of Saline
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.160, -92.980
Multiple reports of trees downed along with powerlines throughout the town of Saline, Louisiana.
Thunderstorm Wind, Bienville
- When
- August 6, 1:16 PM CST
- Where
- Bienville County, Castor
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.250, -93.170
Trees and powerlines were downed in the town of Castor, Louisiana.
Thunderstorm Wind, Bossier
- When
- August 6, 2:08 PM CST
- Where
- Bossier County, Taylortown
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 32.380, -93.600
The partial roof of a local marina near Elm Grove, Louisiana was blown off.
Thunderstorm Wind, De Soto
- When
- August 6, 2:10 PM CST
- Where
- De Soto County, 1.17 mi E of Kingston
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 32.180, -93.700
Several trees were blown down in Frierson, Louisiana.
Thunderstorm Wind, De Soto
- When
- August 6, 2:15 PM CST
- Where
- De Soto County, 2.44 mi WNW of South Mansfield
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.030, -93.770
A tree was downed blocking Radio Station Road north of Hwy. 84. Trees were also downed on Pegues Street, Old Jefferson Highway, Bernard Street and several other locations throughout the east side of the city. No injuries were reported.
Thunderstorm Wind, De Soto
- When
- August 6, 2:15 PM CST
- Where
- De Soto County, Keatchie
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 32.180, -93.920
Several trees and powerlines were downed in Keatchie, Louisiana.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Utah, August 6, 2009$333,000 · EF0 · 7 events
- Flash Flooding and Hail in Montana, August 6, 2009$57,000 · 2.5 in hail · 14 events
- Flash Flood and Hail in Colorado, August 6, 2009$53,000 · 3 in hail · 13 events
- High Wind in Utah, August 6 to 7, 2009$82,000 · 62 kt wind · 3 events
- Flash Flooding and Hail in Louisiana, August 6, 2009$20,000 · 50 kt wind · 13 events
- Lightning Strike in Colorado, August 6, 2009$20,000 · 1 event
- Hail and Damaging Winds in Montana, August 6 to 7, 20092.75 in hail · 13 events
- High Wind and Dust Devil in Nevada, August 6, 2009$15,000 · 59 kt wind · 2 events
- Strong Wind in Arizona, August 6, 20091 injured · 1 event
- Dense Fog in Kentucky, August 6, 20098 events
- Hail and Damaging Winds in Wyoming, August 6, 2009$6,000 · 55 kt wind · 7 events
- Waterspouts in Lake Erie, August 6, 20096 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188599, 188598, 188600, 188601, 188611, 188612, 188603, 188613.